Endocrine disorders complicate ARV treatment
Andrew Moss, HIV i-Base
In an article in Endocrine Practice Vol.7 No. 6 Alan Garber looked at six HIV positive individuals referred to a diabetes-endocrinology clinic.
Of the six, the author noted that five had received protease inhibitors as part of their HIV therapy. Three of them were receiving PIs when the metabolic complications first occurred and two received PIs after some of the complications had developed. In two of the individuals, factors known to aggravate diabetes ie pentamadine inhalation and cocaine use were also present and in two of the cases ischemic heart disease had developed. Presenting symptoms and treatment were as follows: –
A 51 year old male Caucasian with a 14 year history of HIV, currently taking indinavir 800mg TDS, stavudine 40mg BD and lamivudine 150mg BD. A previous two year history of diabetes had been treated with glyburide and mixed hyperlipidemia treated with atorvastatin, however on presentation polyuria, lack of energy and weight loss persisted along with mixed hyperlipidemia. Laboratory data showed triglycerides 1,344 mg/dl cholesterol 596, HDL 22, glucose 226 HbA1c 7.2. On examination severe lipoatrophy of the cheeks, temporal fossae, arms, buttocks, thighs and calves was seen. A 4.5kg cervicodorsal fat pad had also been excised two years previously. Glyburide was stopped and treatment with insulin NPH 50 u BD plus lispro 18 u OD was commenced. At three months HbA1c had fallen to 5.6%, triglycerides had fallen to 405mg/dl, and weight increase of 10kg was seen and energy levels appeared improved.
A 51-year-old male Caucasian with a 10-year history of HIV, currently treated with indinavir, lamivudine and stavudine. Referral was due to a 4.5kg weight loss along with polyuria, type 2 diabetes, mixed hyperlipidemia, and angina. Laboratory data showed triglycerides 5,170, cholesterol 596, HDL 5, glucose 501 and HbA1c 9.0. Examination showed lipoatrophy of the face. Treatment included metformin 1g BD, NPH insulin 10 u OD, gemfibrozil 600mg BD and simvastatin 40mg OD. After two months of treatment, rhabdomyolisis and acute renal failure developed, which was attributed to the simvastatin. All medications were withheld until renal function improved and then gemfibrozil, with fish oils was recommenced along with metformin and insulin dosage was increased to 30u. Most recent results showed a reduction in HbA1c to 7.2%, cholesterol 265mg/dl, triglycerides 785 mg/dl, and HDL had increased to 18mg/dl and LDL was 142 mg/dl.
A 46 year old male Caucasian with a six year history of HIV, with a treatment history of ritonavir, saquinavir, stavudine, lamivudine, didanosine, hydroxyurea and IL2. Presenting symptoms included, lipoatrophy, mixed hyperlipidemia, and hyperglycemia. Laboratory results showed triglycerides 3619, cholesterol 609 HDL 21 glucose 367 and 8.8. Treatment with metformin 1g BD was successful in normalising plasma glucose and HbA1c, however less than a year later the gentleman sustained a myocardial infarction despite a good exercise programme and lack of familial history of cardiac disease. Following the myocardial infarction he was commenced on pravastatin 20mg OD to treat hyperlipidemia. Most recent results were as follows triglycerides 304 mg/dl (non-fasting), cholesterol 163mg/dl, HDL 35 mg/dl, LDL 67mg/dl and HbA1c 6.9%.
A 43 year old African-American male with a six year history of HIV currently treated with stavudine, lamivudine and abacavir. Presenting symptoms included polyuria, polydipsia, a 6.8kg weight loss and fatigue, and treatment with glyburide and metformin had failed to relieve these symptoms. Lipoatrophy of the face and extremities was noted as well as abdominal enlargement, acanthosis nigricans and enlargement of the parotid glands. Laboratory results showed triglycerides 2,422, cholesterol 248, HDL 13, glucose 1,014 and HbA1c 15.4 (Hb variant noted). Treatment included Ultralente insulin BD and lispro insulin OD along with gemfibrozil. Recent results are as follows triglycerides 540, cholesterol 159, HDL 25 and glucose levels were below 200.
A 31 year old African American male with a 10 year history of HIV, he had previously been treated with zidovudine and lamivudine but had not been adherent to therapy and had not been treated with protease inhibitors. Treatment for type 2 diabetes had been initiated with glyburide two years prior to an admission for PCP when he was given pentamadine. Worsening of the hyperglycemia was noted during the episode of PCP. A few months following the PCP the gentleman was seen at the clinic where examination revealed muscle wasting but no lipoatrophy. Treatment was given of Ultralente insulin BD and lispro insulin before meals, he was subsequently treated with PIs but non-adherence to therapy continued. A year later laboratory results showed HbA1c 8.3 and then subsequently lost to follow up.
A 57-year-old African American male with a four year history of HIV treated with nelfinavir, lamivudine, and zidovudine. Referral was due to uncontrolled diabetes and examination revealed facial lipoatrophy and dental caries. There was a long-standing history of alcohol and cocaine use. There had been two previous admissions to the emergency department for hyperglycemia and one for an insulin induced hypoglycemic coma. Pathology results showed triglycerides 73, cholesterol 75, HDL 28, glucose 612 and HbA1c 14.0 (Hb variant). A decrease in insulin was made to prevent hypoglycemia but the gentleman was then lost to follow up.
The pathogenesis of the syndrome is discussed and compared with that of type 2 diabetes, lipoatrophic diabetes and mouse models of lipodystrophy.
The author concludes that PIs cause both lipoatrophy and insulin resistance in adipose tissue, and insulin resistance is the earliest finding. This syndrome in treated patients with HIV has clinical and laboratory findings similar to those of the metabolic syndrome or insulin resistance syndrome and similar cardiovascular consequences.
The seriousness of these metabolic complications gives rise to two questions: what preventative measures can be taken to avoid such complications and what monitoring is necessary for early detection? It would seem sensible for baseline fasting lipids, glucose, insulin and glucose/insulin ratios to be obtained and full risk/benefit analysis to be assessed prior to commencement of any protease-containing regimen. Full lifestyle analysis and counselling, including exercise, diet, smoking and recreational drug use may prove beneficial in prevention.
Mitochondrial toxicity as postulated by Brinkman et al may play a part in this metabolic syndrome and account for those presenting with such complications that are not receiving protease therapy. Careful consideration should therefore be given to the background nucleosides used in any protease-containing regimens especially in those heavily pre-treated individuals, and where resistance profiles allow, less toxic agents should be considered. As insulin resistance (the earliest marker in this syndrome) has been noted as early as three months following commencement of protease inhibitor therapy
Regular fasting glucose, insulin and glucose/insulin ratio should be obtained. Early intervention/referral when results are abnormal may slow down the process and lessen the risk of cardio-vascular problems.
- Brinkman K, ter Hofstede HJ. Mitochondrial toxicity of nucleoside analogue reverse transcriptase inhibitors: lactic acidosis, risk factors and therapeutic options. AIDS 1:141-148, 1999.
- Mulligan K, GunfeldC, Tai V W, et al. Hyperlipidemia and insulin resistance are induced by protease inhibitors independent of changes in body composition in patients with HIV infection. J Acquir Immune Defic Syndr. 2000; 23: 35-43